Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Morristown, TN

August 7, 2000Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 7, 2000, 2:20 PM EDT for Sullivan County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2000, 2:20 PM EDT (18:20 UTC)
Expired
Aug 7, 2000, 3:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sullivan County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 071821
SVRMRX
TNC163-071900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EASTERN TENNESSEE

* UNTIL 300 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KINGSPORT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF TRI-CITY AIRPORT AROUND 230 PM EDT
  7 MILES NORTHWEST OF BLOUNTVILLE AROUND 240 PM EDT
  8 MILES NORTHWEST OF BRISTOL TN AROUND 255 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:48 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 9:48 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
948 AM EDT MON AUG 7 2000

...MAIN FORECAST CONCERN IS PRECIP CHANCES...

FAIRLY STRONG VORT MAX MOVING UP FROM THE SOUTHWEST THAT THE MODELS
DID NOT PICK UP VERY WELL...CREATING SHOWERS AND THUNDERSTORMS
ACROSS MIDDLE TENNESSEE.  MODIFIED SOUNDINGS AND EXPECTED FORECAST
MAX TEMPERATURES...YIELD A MODERATELY UNSTABLE AIRMASS THIS MORNING
THROUGH THE EVENING.

LINE OF THUNDERSTORMS IN NORTHERN KENTUCKY PRODUCING AN IMPRESSIVE
OUTFLOW BOUNDARY THAT WILL INTERACT WITH THE SHORTWAVE THIS
AFTERNOON.  WITH THE ATMOSPHERE BEING UNSTABLE EXPECT THE SHOWERS
AND THUNDERSTORM COVERAGE TO INCREASE...ESPECIALLY ALONG AND NORTH
OF I-40.

SEVERE WEATHER CHANCES LOOK MINIMAL...BUT WOULD NOT RULE OUT AN
ISOLATED REPORT OF WIND DAMAGE. DO NOT EXPECT HAIL AS FREEZING LEVEL
IS HIGH.  WITH NEARLY ZONAL FLOW ALOFT...STORMS SHOULD MOVE EAST...
WILL HAVE TO WATCH FOR TRAINING IF A LARGE AREA GETS GOING.

WILL UPDATE ZONES TO REMOVE MAINLY AFTERNOON WORDING AND INCREASE
POPS A CATEGORY. WILL CONTINUE TO MONITOR TEMPERATURES...BUT CURRENT
FORECAST TEMPS LOOK OK.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

PDK

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.